Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Des Moines, IA

May 8, 2003Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2003, 8:53 PM CDT for Taylor County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 8:53 PM CDT (01:53 UTC)
Expired
May 8, 2003, 9:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 571 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
571 m²/s²
0-3 km storm-relative helicity
807 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS53 KDMX 090153
SVRDMX
IAC173-090230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 930 PM CDT

* AT 850 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BEDFORD MUNICIPAL
  AIRPORT...OR ABOUT 78 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BLOCKTON AROUND 900 PM AND
  8 MILES SOUTHEAST OF CLEARFIELD AROUND 905 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY
EVENING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM FRIDAY MORNING FOR EASTERN IOWA.

LAT...LON 4074 9493 4058 9492 4058 9449 4087 9449

SMALL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU MAY 8 2003

MAIN CONCERN IS EARLY THREAT OF SVR WX OVR SRN/WRN IA.  SECOND THO
MAIN CONCERN IS HVY RAINS CNTRL AND S.  IN LONG TERM AGN RAINFL
COULD PLAY INTO FLOODING PIX.

IN EARLY PERIODS FAVOR COMBO RUC/MESOETA WHICH APPEAR TO BE HANDLING
CURRENT SITUATION WELL.  BIG QUESTION RELATES TO MOVEMENT OF WARM
FNT AND WHETHER MOISTURE AND ASSOCIATED DYNAMICS CAN PUSH FAR ENOUGH
NORTH.  MODELS HINT AT THIS WITH SWRN IA BEST AREA FOR SVR WX.  IF
FNT STALLS INVOF SRN IA XPCT ISOLD HAIL LARGEST THREAT WITH THOSE
STORMS TURNING INTO HVY RAINS.  ATMOSPHERE TURNS VERY UNSTABLE WITH
-8 TO -12 SHOWWLTR AND CAPES ARND 3500. ON FRIDAY STILL LEANING WITH
MESOETA WITH SHWRS ERY MRNG THEN REDVELOPMENT LT IN DAY AS S/W MOVES
INTO THE AREA WITH LEAN TWD GFS.  GUID TEMPS ACCEPTED.

IN LONG TERM GFS MODEL OF CHOICE AS MORE CONSISTENT RUNS.  SOLUTION
APPEARS MOST REASONABLE.  WL HIT SATURDAY AFTN LKLY HWVR WILL CUTOFF
PCPN BY SUN AFTN IN LINE WITH GFS MODEL.  SHIFT IN CURRENT PATTERN
LEAVES AREA DRY AT LEAST TWO DAYS MAYBE INTO THURSDAY.  AT END OF
EFP WAA BEGINS WITH CHC SWRB HALF OF STATE.  GUID TEMPS LOOK
REASOANBLE WITH LEAN TWD AVN.

FLOOD WATCH EXPANDED AS GFS SOLUTION BOUGHT FOR MODEL OF CHOICE WITH
SHIFT MAX PCPN N.  HWVR ANTECEDENTS LOW THERE BUT WITH HEAVIER RAINS
RESPONSE COULD BE RAPID.  OVRALL EXPECT MORE FLOODING TYPE SITUATION
WITH ISOLD FLASH FLOODING ON LOCAL FF PRONE STREAMS.

.DSM...FLOOD WATCH TONIGHT ENITRE CWA TONIGHT AND FRIDAY.
FORSTER
Hazardous weather outlook, May 8, 12:32 PM CDT, 8 hours 21 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT THU MAY 8 2003

...SEVERE WEATHER AND HEAVY RAINS POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHWEST
THIRD OF IOWA...AND EXPAND NORTHWARD INTO CENTRAL IOWA DURING THE
AFTERNOON.  SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH.
HOWEVER THE THREAT OF SEVERE WEATHER WILL INCREASE SHARPLY BY LATE
AFTERNOON AND NIGHT.  LOW PRESSURE SHOULD MOVE ACROSS KANSAS
THIS AFTERNOON REACHING THE LOWER MISSOURI RIVER VALLEY DURING THE
EARLY EVENING HOURS.  THIS WILL ALLOW WARM...MOIST AND UNSTABLE AIR
TO SURGE NORTHWARD INTO IOWA...ESPECIALLY SOUTHWEST PORTIONS OF THE
STATE.  HIGH WIND SHEAR VALUES WILL COMBINE WITH THE INSTABILITY TO
PRODUCE SEVERE STORMS WHICH ARE EXPECTED TO INTENSIFY SOMETIME AFTER
400 PM ACROSS SOUTHWEST IOWA...AND THEN QUICKLY SPREAD NORTHEASTWARD
OVER THE REMAINDER OF THE STATE.  LARGE HAIL AND DAMAGING WINDS MAY
OCCUR OVER MUCH OF IOWA...WITH TORNADOES POSSIBLE PRIMARILY OVER
SOUTHWEST SECTIONS.

HEAVY RAINS WILL BE POSSIBLE TOO WITH THIS SURGE OF WARM AND VERY
MOIST AIR.  DUE TO THE RELATIVELY FAST MOVEMENT OF THE SYSTEM...THE
PERIOD OF RAINFALL WILL NOT BE EXTENDED...ONLY LASTING SEVERAL
HOURS...BUT RAINS MAY BE QUITE HEAVY FOR A SHORT TIME.  RAINFALL
AMOUNTS BY FRIDAY MORNING COULD REACH OR EXCEED AN INCH IN MANY
LOCATIONS.  WITH THE GROUND NEARLY SATURATED ACROSS MUCH OF CENTRAL
AND SOUTHERN IOWA FROM PREVIOUS RAINS...NEW FLOODING MAY OCCUR...OR
ONGOING FLOODING AGGRAVATED.  A FLOOD WATCH REMAINS IN EFFECT FOR
ALL BUT THE NORTHWEST CORNER OF THE DES MOINES NATIONAL WEATHER
SERVICE FORECAST AREA TONIGHT WHEN HEAVY RAINS MAY OCCUR...AND INTO
FRIDAY WHEN FLOODING MAY BE IN PROGRESS EVEN AFTER THE RAINS HAVE
DIMINISHED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WARM FRONT WILL PUSH INTO NORTHERN MISSOURI OVERNIGHT FRIDAY
INTO EARLY SATURDAY. THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE OVER
SOUTHERN IOWA. DURING THE DAY ON SATURDAY...ANOTHER SURFACE LOW WILL
TRACK THROUGH THE STATE WITH THE POTENTIAL FOR ADDITIONAL SEVERE
WEATHER AND HEAVY RAIN. AT THIS TIME...AREAS SOUTH OF HIGHWAY 30
APPEAR TO BE MOST AT RISK SATURDAY. THE CUMULATIVE EFFECT OF RAINS
THURSDAY THROUGH SUNDAY COULD AGGRAVATE THE CURRENT MINOR FLOODING
IN CENTRAL IOWA...AND CREATE ADDITIONAL RIVER FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHERN IOWA LATE
THIS AFTERNOON AND TONIGHT...AND MAY BE NEEDED OVER THE REMAINDER OF
THE STATE TONIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

SMALL

In the hours before

Local storm report, May 8, 7:28 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0728 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    4 N PROMISE CITY          IA   2.75 IN HAIL
05/08/03   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT. WINDOWS BROKEN
                                          OUT.

0715 PM    10 W OSKALOOSA            IA   1.75 IN HAIL
05/08/03   MAHASKA                        REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

JOHNSON
Local storm report, May 8, 7:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0739 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    3 W NEW SHARON            IA   1.00 IN HAIL
05/08/03   MAHASKA                        REPORTED BY MAHASKA COUNTY
                                          EMERGENCY MANAGEMENT.

0722 PM    OSKALOOSA                 IA   1.00 IN HAIL
05/08/03   MAHASKA                        REPORTED BY MAHASKA COUNTY
                                          EMERGENCY MANAGEMENT.

JOHNSON
Local storm report, May 8, 8:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0803 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CENTERVILLE               IA   2.75 IN HAIL
05/08/03   APPANOOSE                      REPORTED BY KTVO TV.

0724 PM    8 N OSKALOOSA             IA   4.25 IN HAIL
05/08/03   MAHASKA                        REPORTED BY MAHASKA COUNTY
                                          EMERGENCY MANAGEMENT.

0747 PM    3 S WEST DES MOINES       IA   1.00 IN HAIL
05/08/03   POLK                           REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

0700 PM    BUSSEY                    IA   0.75 IN HAIL
05/08/03   MARION                         REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

0757 PM    TAMA                      IA   1.00 IN HAIL
05/08/03   TAMA

0758 PM    TAMA                      IA   1.00 IN HAIL
05/08/03   TAMA                           REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

JOHNSON
Local storm report, May 8, 8:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0813 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    TAMA                      IA   1.00 IN HAIL
05/08/03   TAMA                           REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

0804 PM    TOLEDO                    IA   1.00 IN HAIL
05/08/03   TAMA                           REPORTED BY TAMA COUNTY
                                          SHERIFFS OFFICE.

JOHNSON
Local storm report, May 8, 8:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0826 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    4 NE TRAER                IA   0.75 IN HAIL
05/08/03   TAMA                           REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

JOHNSON
Local storm report, May 8, 8:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0843 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    WATERLOO                  IA   0.75 IN HAIL
05/08/03   BLACK HAWK                     REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTTER.

0835 PM    WATERLOO                  IA   0.75 IN HAIL
05/08/03   BLACK HAWK                     REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

0832 PM    WATERLOO                  IA   1.00 IN HAIL
05/08/03   BLACK HAWK                     REPORTED BY NATIONAL
                                          WEATHER SERVICE TRAINED
                                          SPOTTER.

0837 PM    DUNKERTON                 IA   0.75 IN HAIL
05/08/03   BLACK HAWK                     REPORTED BY BLACK HAWK
                                          COUNTY EMERGENCY
                                          MANAGEMENT.

0835 PM    WATERLOO                  IA   1.75 IN HAIL
05/08/03   BLACK HAWK                     REPORTED BY KWWL TV IN
                                          WATERLOO.

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSevere Thunderstorm WarningDMXMahaska37 min
May 8, 7:30 PM CDTSevere Thunderstorm WarningDMXPoweshiek30 min
May 8, 7:36 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
May 8, 7:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall44 min
May 8, 7:44 PM CDTSevere Thunderstorm WarningDMXTama31 min
May 8, 7:50 PM CDTSevere Thunderstorm WarningDMXPolk25 min
May 8, 8:07 PM CDTSevere Thunderstorm WarningDMXStory23 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningDMXBremer28 min
May 8, 8:46 PM CDTFlash Flood WarningDMXPolk, Story6 hr
May 8, 9:11 PM CDTSevere Thunderstorm WarningDMXRinggold34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.